Alabama, 2005

Hail in Alabama, August 21, 2005

August 21, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 21, 2:37 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 21, 2:37 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT SUN AUG 21 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
BOUNDARY LAYER INCREASED MOISTURE IS EVIDENT ON LATEST VISIBLE
SATELLITE IMAGES OUT AHEAD OF A SURFACE COLD FRONT. THE
FRONT WAS ADVERTISED TO BLAZE ON THROUGH THE AREA IN THE MIDDLE OF
THE SUMMER. WELL SHORT TERM MODEL SOLUTIONS HAVE FINALLY COME AROUND
AND MADE THE PROGRESSION OF THE FRONT MUCH SLOWER. MOISTURE POOL
WILL GRADUAL MOVE SOUTHWARD THROUGH TUESDAY PROVIDING FOCUS FOR
MAINLY AFTERNOON CONVECTION.

TEMPERATURES WILL BE QUITE WARM AGAIN TOMORROW ESPECIALLY SOUTH. SO
WITH TEMPS IN THE MID 90S AND DEW POINTS IN THE MID 70S...EXTENDED
THE HEAT ADVISORY ONE MORE DAY GENERALLY FOR AREAS ALONG AND SOUTH
OF AN I-85/US 80 LINE. ALTHOUGH NOT ALL OF THE SURFACE OBS SUPPORT
110 DEGREE HEAT INDICES...REVIEWING OTHER LOCAL OBSERVATIONS ONLY
STRENGTHENS THE IDEA THAT VARIABILITY EXISTS...HIGHER AND LOWER.
HEAT INDICES AROUND 110 LOOKS GOOD AS CONDITIONS REMAIN HOT.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THIS TIME OUT. TYPICAL
STORM TRACK FOR THIS TIME OF YEAR KEEPS THE UPPER LEVEL SYSTEMS
ROLLING THROUGH SOUTHERN CANADA WITH A BROAD SUBTROPICAL RIDGE FROM
THE PACIFIC TO THE ATLANTIC. IT LOOKS AS IF THE STRENGTH OF THE
RIDGE OVERHEAD WILL WEAKEN A BIT WITH TIME AS 500 MB HEIGHTS
FALL TO AROUND 590DM. MAIN QUANDARY HERE IS WHERE THE CLOSED
ANTICYCLONE SITS AND DOES IT WEAKEN. DIFFUSE SURFACE BOUNDARY THAT
PLAGUES THE SHORT TERM REMAINS LURKING AROUND INTO THE EXTENDED
TIME FRAME. MODELS HAVE HAD THE TREND OF PUSHING THE FRONT RIGHT
THROUGH THE FORECAST AREA FOR SEVERAL RUNS LAST WEEK...BUT AS OF
LATE...A BIG SLOW DOWN IN THE THINKING...IT IS SUMMER? AT THIS
TIME...WILL GO WITH THE SOLUTION THAT FRONT SAGS SOUTHWARD VERY
SLOWLY AND FINALLY STARTS DISSIPATING OVER FAR SOUTHERN ALABAMA ON
THURSDAY AND FRIDAY. SURFACE HIGH BUILDS DOWN FROM THE NORTHEAST BY
NEXT WEEKEND...AND FINALLY THE DRIER AIR ARRIVES. KEEP YOUR FINGERS
CROSSED UNLESS YOU LIKE THE SAUNA.

WITH SURFACE BOUNDARY IN THE FORECAST AREA ACTING AS A FOCUS FOR
CONVECTION...WILL INCREASE POPS SLIGHTLY WEDNESDAY AND THURSDAY.
THE TREND OF MOVING THE BEST RAIN CHANCES SOUTHWARD WITH TIME
REMAINS. MEX MOS SEEMS REASONABLE AND WOULD EXPECT CLOSER TO
CLIMATE TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  95  71  91 /  10  30  20  30
ANNISTON    74  94  73  92 /  10  50  20  50
BIRMINGHAM  75  93  74  91 /  10  50  20  50
TUSCALOOSA  75  94  73  92 /  10  50  20  50
CALERA      75  95  73  92 /  10  50  20  50
AUBURN      76  93  73  91 /  10  50  30  50
MONTGOMERY  76  96  75  94 /  10  50  30  50
TROY        75  93  73  93 /  30  50  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY ALL ZONES UNTIL 7PM CDT TONIGHT
 HEAT ADVISORY EXTENDED UNTIL 7PM CDT MONDAY NIGHT ALZ30>33-39>50.

&&

75/LINHARES
Hazardous weather outlook, Aug 21, 5:22 AM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 AM CDT SUN AUG 21 2005

ALZ011>015-017>050-221030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
622 AM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).
A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 700
PM CDT TONIGHT.  AFTERNOON HEAT INDICES ARE ONCE AGAIN EXPECTED TO
BE AROUND 110 DEGREES ACROSS ALL OF CENTRAL ALABAMA.

ALSO...ISOLATED STRONG THUNDERSTORMS ARE ALSO POSSIBLE BETWEEN 2 AND
8 PM.  THE MAIN THREAT BEING STRONG DAMAGING WINDS IN EXCESS OF 60
MPH AND MICROBURSTS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 3:02 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 PM CDT SUN AUG 21 2005

ALZ015-024-212130-
JEFFERSON-WALKER-
402 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 430 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GOODSPRINGS...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PARRISH...
GOODSPRINGS...CORDOVA...TUTWILER AND WEST JEFFERSON THROUGH 430 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTE. IF YOU ARE OUTDOORS
IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS
OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH
OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Aug 21, 4:52 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT SUN AUG 21 2005

ALZ011-212330-
MARION-
552 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 630 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRILLIANT...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRILLIANT...
WINFIELD...GUIN AND GU-WIN THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The radar

The Birmingham radar (KBMX), 43 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tuscaloosa

When
August 21, 5:10 PM CST
Where
Tuscaloosa County, Vance
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.167, -87.233

Quarter size hail was reported in the city of Vance.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473434.